Back to Ask the Diabetes Team Ask the Diabetes Team

Iowa City, Iowa, USA:

I am 25 years old, I have had type 1 diabetes for 22 years, and I have been diagnosed with the beginning stages of retinopathy. I currently am on an insulin pump with Humalog, and, over the last week, my blood sugars have been spiking extremely high, although not every night. For five nights last week I woke up at 4 a.m. with a reading of over 350 mg/dl [19.4 mmol/L], then for three nights I woke up at 4 a.m. with readings of an 88-120 mg/dl [4.89-6.7 mmol/L]. Tonight I again woke up with a 385 mg/dl [21.4 mmol/L], after going to bed at 167 mg/dl [9.3 mmol/L]. I've never had this problem before.

I strained several muscles in my back about a week ago, and had been lying around for about three days whereas normally I am moderately active during the day. My sleep pattern has also changed -- I normally wake up several times in the night to urinate, and I am also having headaches right before bed. They feel like sinus or allergy headaches, although I haven't been coughing or sneezing, and I've never had very bad allergies until this year). Could this be from the strained back muscles and/or the allergies? Could it be something else? Why is it affecting me just at night?


Your blood sugars need to be interpreted in light of your insulin dose, food intake, activity, and any intermittent illness. You have indicated your sugars are irregular from one day to the next. However, we do not know why. I do not have an answer for you as to why that is the case.

There are a number of issues that may affect the results. These could include: insertion sites, frequency of insertion site change, quality of the insulin you are using (has it degraded, been exposed to light, cold, or heat?), how much pain are you having, what is the food intake before bed, and what is your activity level the day before. When these can be answered, you have a better chance at trying to figure out the variability.


Original posting 20 Jun 2003
Posted to Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:46
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.